Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Lincoln, IL

May 20, 1998Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 1998, 2:16 PM CDT for Schuyler County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 2:16 PM CDT (19:16 UTC)
Expired
May 20, 1998, 3:00 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS1 KSPI 201917 RRA
SVRSPI
ILC169-202000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
216 PM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 300 PM CDT

* AT 214 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF RUSHVILLE...MOVING SOUTHEAST
  AT 45 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  BROOKLYN
  LITTLETON
  CAMDEN
  RUSHVILLE

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

BYRD/JRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:53 PM CDT, 23 minutes earlier.

Area forecast discussion, May 20, 1:53 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
153 PM CDT WED MAY 20 1998

MORE SVR TRW ACTIVITY APPROACHING AREA FROM NWRN IL...SO WILL KEEP THIS
SHORT TODAY.

FOR TONIGHT...MAINLY THIS EVENING...STILL SEE A CHANCE OF RW/TRW
ACTIVITY AS FRONT REMAINS FAIRLY STATIONARY ACROSS CWA...THOUGH IT IS
SLOWLY SINKING TO THE S. AS FOR LOW TEMPS...UPPER 50S STILL LOOKS GOOD
FOR NRN/WRN AREAS WITH LOWER TO MIDDLE 60S IN THE SE.

ON THU...IT LOOKS TO BE A DRY DAY WITH TEMPS SIMILAR TO TODAY/S...IN
THE MIDDLE TO UPPER 70S.

PIA   57/77  +0
SPI   59/78  +0
DEC   58/79  50
CMI   58/78  50
LWV   62/80  50

BYRD

In the hours before

Special weather statement, May 20, 11:00 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 20 1998

SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL
ILLINOIS AND LINGERING MOISTURE WILL HELP TRIGGER MORE THUNDERSTORM
ACTIVITY THIS AFTERNOON.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS
THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED AS A RESULT.

BYRD
Special weather statement, May 20, 11:00 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 20 1998

SYNOPSIS: A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS CENTRAL
ILLINOIS AND LINGERING MOISTURE WILL HELP TRIGGER MORE THUNDERSTORM
ACTIVITY THIS AFTERNOON.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE IN CENTRAL ILLINOIS
THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED AS A RESULT.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:02 PM CDTFlash Flood WarningILXVermilion3 hr
May 19, 7:11 PM CDTSevere Thunderstorm WarningILXPiatt34 min
May 19, 7:18 PM CDTSevere Thunderstorm WarningILXLogan, Menard42 min
May 19, 7:35 PM CDTSevere Thunderstorm WarningILXChampaign40 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon45 min
May 19, 8:31 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie44 min
May 19, 8:37 PM CDTFlash Flood WarningILXEdgar113 min
May 19, 8:51 PM CDTTornado WarningILXColes39 min
May 19, 9:12 PM CDTSevere Thunderstorm WarningILXClark, Edgar48 min
May 19, 9:48 PM CDTFlash Flood WarningILXEdgar, Vermilion2 hr
May 19, 9:56 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper49 min
May 19, 10:10 PM CDTSevere Thunderstorm WarningILXRichland35 min
May 20, 12:06 AM CDTFlash Flood WarningILXVermilion114 min
May 20, 1:51 AM CDTFlash Flood WarningILXVermilion5 hr
May 20, 9:11 AM CDTSevere Thunderstorm WarningILXMorgan, Scott34 min
May 20, 9:24 AM CDTSevere Thunderstorm WarningILXCass, Schuyler36 min
May 20, 9:56 AM CDTSevere Thunderstorm WarningILXSangamon49 min
May 20, 12:55 PM CDTSevere Thunderstorm WarningILXLawrence35 min
May 20, 1:39 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler51 min
May 20, 2:09 PM CDTSevere Thunderstorm WarningILXMason36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.